Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Hastings, NE

March 29, 2005Buffalo County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Mar 29, 2005, 10:57 PM CST for Buffalo County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2005, 10:57 PM CST (04:57 UTC)
Expired
Mar 29, 2005, 11:45 PM CST
In force
48 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Buffalo County, NE

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 300458
SVRGID
NEC019-300545-
/O.NEW.KGID.SV.W.0003.050330T0457Z-050330T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1057 PM CST TUE MAR 29 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1145 PM CST

* AT 1055 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF AMHERST...OR ABOUT 11 MILES
  NORTHWEST OF KEARNEY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANTON AT 1120 PM CST...
  POOLE AT 1125 PM CST...
  RAVENNA AT 1135 PM CST...

PEOPLE IN BUFFALO COUNTY SHOULD SEEK SHELTER IN A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL IN 
EXCESS OF 1 INCH ARE LIKELY.

LAT...LON 4081 9940 4072 9924 4080 9907 4104 9884
      4105 9912

$$
NNNN
3 follow-up statements
000 
WWUS53 KGID 300507
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1106 PM CST TUE MAR 29 2005

NEC019-300545-
/O.CON.KGID.SV.W.0003.000000T0000Z-050330T0545Z/
BUFFALO NE-
1106 PM CST TUE MAR 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CST FOR
BUFFALO COUNTY...

AT 1103 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTH OF PLEASANTON...OR ABOUT
13 MILES NORTH OF KEARNEY...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE STORM INCLUDE...
  PLEASANTON...
  POOLE...
  RAVENNA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4088 9938 4081 9914 4077 9884 4104 9875
      4104 9913

$$

KING
000 
WWUS53 KGID 300515
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1114 PM CST TUE MAR 29 2005

NEC019-300545-
/O.CON.KGID.SV.W.0003.000000T0000Z-050330T0545Z/
BUFFALO NE-
1114 PM CST TUE MAR 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CST FOR
BUFFALO COUNTY...

AT 1112 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR PLEASANTON...OR ABOUT 16 MILES
NORTH OF KEARNEY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POOLE AT 1120 PM CST...
  RAVENNA AT 1135 PM CST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4088 9938 4081 9914 4077 9884 4104 9875
      4104 9913

$$

KING
000 
WWUS53 KGID 300544
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1142 PM CST TUE MAR 29 2005

NEC019-300552-
/O.EXP.KGID.SV.W.0003.000000T0000Z-050330T0545Z/
BUFFALO NE-
1142 PM CST TUE MAR 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO COUNTY EXPIRES AT 1145
PM CST...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL
AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES 
THROUGH NORTHERN BUFFALO COUNTY.

LAT...LON 4088 9938 4081 9914 4077 9884 4104 9875
      4104 9913

$$

KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:31 PM CST, 7 hours 26 minutes earlier.

Area forecast discussion, Mar 29, 3:31 PM CST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CST TUE MAR 29 2005

.DISCUSSION...PRESSURE GRADIENT HAS SUBSIDED AND WINDS HAVE DROPPED
BELOW ADVISORY CRITERIA ACROSS ALL ZONES.  THEREFORE...THE WIND
ADVISORY FOR SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS HAS
BEEN CANCELLED. NORTH WINDS OF 15 TO 25 MPH CAN STILL BE EXPECTED
THROUGH LATE AFTERNOON.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

WESELY
Hazardous weather outlook, Mar 29, 9:49 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CST TUE MAR 29 2005

KSZ005>007-017>019-NEZ060>064-072>077-082>087-301200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-HALL NE-HAMILTON NE-HARLAN NE-JEWELL KS-
KEARNEY NE-MITCHELL KS-NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-
ROOKS KS-SMITH KS-THAYER NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
949 PM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE OUTLOOK AREA
TONIGHT...WITH THUNDERSTORM CHANCES CONTINUING THROUGH THE OVERNIGHT
HOURS.  A FEW ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY
BEFORE 4 AM...WITH THE GREATEST THREATS BEING HAIL UP TO 1 INCH IN
DIAMETER AND GUSTY WINDS.  WIDESPREAD SEVERE WEATHER...HOWEVER...IS
NOT ANTICIPATED.

IN ADDITION...A WIND ADVISORY REMAINS IN EFFECT TONIGHT.  NORTHWEST
WINDS WILL INCREASE IN INTENSITY THROUGH THE OVERNIGHT
HOURS...REACHING SPEEDS OF 25 TO 35 MPH...WITH SOME GUSTS AS HIGH AS
50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL REMAIN POSSIBLE THROUGH THE MORNING HOURS ON
WEDNESDAY BEFORE SUBSIDING DURING THE AFTERNOON.

NEZ039>041-046>049-301200-
GREELEY NE-HOWARD NE-MERRICK NE-NANCE NE-POLK NE-SHERMAN NE-
VALLEY NE-
949 PM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE OUTLOOK AREA
TONIGHT...WITH THUNDERSTORM CHANCES CONTINUING THROUGH THE OVERNIGHT
HOURS.  A FEW ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY
BEFORE 2 AM...WITH THE GREATEST THREATS BEING HAIL UP TO 1 INCH IN
DIAMETER AND GUSTY WINDS.  WIDESPREAD SEVERE WEATHER...HOWEVER...IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LAWRENCE

In the hours before

Local storm report, Mar 29, 10:13 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1013 PM CST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             21 NW GRAND ISLAND      41.14N 98.65W
03/29/2005  0.75 INCH        HOWARD             NE   PUBLIC

0957 PM     HAIL             26 NNW GRAND ISLAND     41.27N 98.56W
03/29/2005  0.75 INCH        HOWARD             NE   LAW ENFORCEMENT

            FARWELL

&&

DOXEY
Local storm report, Mar 29, 10:26 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1026 PM CST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             9 W KEARNEY             40.70N 99.26W
03/29/2005  1.00 INCH        BUFFALO            NE   TRAINED SPOTTER

            ODESSA

&&

DOXEY
Local storm report, Mar 29, 10:40 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1040 PM CST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             6 WNW KEARNEY           40.73N 99.19W
03/29/2005  1.00 INCH        BUFFALO            NE   BROADCAST MEDIA

            ESPOTTER REPORT

&&

LAWRENCE
Local storm report, Mar 29, 10:46 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1046 PM CST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             15 WNW HOLDREGE         40.52N 99.64W
03/29/2005  0.88 INCH        PHELPS             NE   PUBLIC

            BERTRAND

&&

DOXEY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:00 PM CSTSevere Thunderstorm WarningGIDPhelps45 min
Mar 29, 10:17 PM CSTSevere Thunderstorm WarningGIDBuffalo43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.